Does Tretinoin Lose Efficacy over Time in Treating Acne?

My dermatologist started me on a regimen of doxycycline, benzaclin, and 0.05% tretinoin for my acne about 16 months ago. It worked great and I was about 95% clear of acne. About 5 months ago, he took me off the doxy, and I didn't notice a big difference. However, lately, it seems that I have more little blemishes popping up. They're mostly superficial, but there's more of them than I can remember since I started the regimen. Is the tretinoin losing its efficacy? Do I need a higher concentration?

Doctor Answers (2)

Acne treatment may require more than one modality

+1

It may not be that tretinoin is losing efficacy but that the other causes of acne are having more of an effect.  There can be multiple reasons people get acne including:

- clogged pores (comedones/blackheads/whiteheads)

-hormones

-excess oil

-inflammatory response

 

Tretinoin mostly help by unclogging the pores.  This may have been adequate for a while but if there have been hormonal changes, or more of an inflammatory response then you may need to add back another medication be it topical or oral .


New York Dermatologist
3.5 out of 5 stars 8 reviews

Does Tretinoin Lose Efficacy

+1

Hi there,

It is hard to tell, it could be that the Doxy was doing most of the work.  Tretinoin doesn't lose efficacy, it continues to do the same thing no matter how long it is used (cell turnover, resurfacing, pore shrinkage).  Acne comes and goes which can require different levels of treatment and needs at different times.  Going back on Doxy to see if it clears up would be appropriate.

Lenore Sikorski, MD
Orange County Dermatologist
4.5 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.